Constrained spline smoothing

K. Kopotun, D. Leviatan, A. V. Prymak

Research output: Contribution to journalArticlepeer-review


Several results on constrained spline smoothing are obtained. In particular, we establish a general result, showing how one can constructively smooth any monotone or convex piecewise polynomial function (ppf) (or any q-monotone ppf, q ≥ 3, with one additional degree of smoothness) to be of minimal defect while keeping it close to the original function in the double-struck Lp-(quasi)norm. It is well known that approximating a function by ppfs of minimal defect (splines) avoids introduction of artifacts which may be unrelated to the original function; thus it is always preferable. On the other hand, it is usually easier to construct constrained ppfs with as few requirements on smoothness as possible. Our results allow us to obtain shape-preserving splines of minimal defect with equidistant or Chebyshev knots. The validity of the corresponding Jackson-type estimates for shape-preserving spline approximation is summarized; in particular, we show that the double-struck Lp-estimates, p ≥ 1, can be immediately derived from the double-struck L-estimates.

Original languageEnglish
Pages (from-to)1985-1997
Number of pages13
JournalSIAM Journal on Numerical Analysis
Issue number4
StatePublished - 2008


  • Degree of approximation
  • Jackson-type estimates
  • Minimal defect
  • Moduli of smoothness
  • Smoothing
  • Splines


Dive into the research topics of 'Constrained spline smoothing'. Together they form a unique fingerprint.

Cite this